Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 83, NWS Lincoln, IL

May 23, 1998Crawford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 1998, 12:03 AM CDT for Crawford County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 1998, 12:03 AM CDT (05:03 UTC)
Expired
May 23, 1998, 12:45 AM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Crawford County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-616 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WUUS1 KSPI 230504 RRA
SVRSPI
ILC033-230545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1203 AM CDT SAT MAY 23 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  CRAWFORD COUNTY IN SOUTHEASTERN ILLINOIS

* UNTIL 1245 AM CDT

* AT 1201 AM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM BELAIR TO JUST WEST OF OBLONG...MOVING
  EAST AT 35 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  OBLONG
  ROBINSON
  EATON
  PALESTINE

THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

UTHLAUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:34 PM CDT, 9 hours 29 minutes earlier.

Area forecast discussion, May 22, 2:34 PM CDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT FRI MAY 22 1998

18Z SFC CHART SHOWED THE MAIN LOW OVER CNTRL KS WITH A DVLPING LOW JUST
EAST OF MCI. THE FRONT EXTENDS FROM THIS LOW INTO EXTREME SRN IL WITH AN
ADDITIONAL TROF EXTENDING INTO WCNTRL IL AND THEN NE.  THIS FRONT IN WRN
MO HAS ADVECTED NORTHWARD IN HTE LAST 6HRS.  DEWPOINTS IN THE 70S ARE
POOLING JUST SOUTH OF THE FRONT WITH DEWPOINTS GREATER THAN 14C BEING
ADVECTED INTO NRN MO AND WCNTRL IL.  STRONG LLJ NOSING INTO NRN MO AS
WELL AS 60KT 500MB JET MAX.  AIRMASS SOUTH OF FRONT IS VERY UNSTABLE
WITH CAPES ABOVE 4000 J/KG AND LIS OVER -10.  HOWEVER BEST SHEAR AND
HELICITY WILL BE ALONG AND JUST TO NORTH OF FRONT.  BEST MOISTURE
CONVERGENCE WILL BE ALONG AND JUST NORTH OF FRONT AS WELL.  AIRMASS
SOUTH OF FRONT HAS SEEN THE MOST SUN AND THOUGH CAPPED...HAS THE LOWEST
CAP ACRS THE MIDWEST.  ADAP ALSO SHOWS CONVERGENCE ALONG TROF EXTENDING
INTO NCNTRL IL.  MODELS APPEAR TOO SLOW WITH NGM POSITIONING OF FRONT
BETTER AT 18 AND 00Z THAN ETA.  NGM HOWEVER OVERDOING VVEL ALONG FRONT.

STORMS WILL DEVELOP THIS EVENING ON NOSE OF LLJ IN NRN MO TO SRN IA.
STORMS LIKELY WILL BE SEVERE AND MOVE EAST INTO WCNTRL IL TONIGHT.
STORMS SHOULD DEVELOP INTO MCS AND FOLLOW 850-300MB THICKNESS...KEEPING
THE COMPLEX MOVING EAST.  ANOTHER ONE WILL PROBABLY DEVELOP OVERNIGHT
AND FOLLOW THE SAME PATTERN MOVING INTO CNTRL IL DURING THE MORNING
HOURS.

STORMS AGAIN LIKELY TOMORROW AFTER MCS MOVES THROUGH.  AIRMASS MAY
RECOVER WELL AND IF DOES...CAPES IN WCNTRL OVER 2500 WITH HELICITY OVER
250 AND 0-6KM SHEAR OVER 25 M/S. AGREE WITH POSITION OF MDT RISK AREA
FOR SWODY2.

WITH CONTINUED CLOUDS TONIGHT AND TOMORROW...GUIDANCE TEMPS LOOK
REASONABLE.

FIRST PERIOD INPUT TO FOLLOW SHORTLY.

PIA  57/70  78
SPI  59/74  78
DEC  58/73  78
CMI  57/71  78
LWV  60/75  78

AUTEN

In the hours before

Special weather statement, May 22, 11:09 PM CDT, 54 minutes before
ILZ066>068-071>073-230500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1109 PM CDT FRI MAY 22 1998

...TORNADO WATCH HAS EXPIRED...

THE TORNADO WATCH FOR EFFINGHAM...JASPER...CRAWFORD...CLAY...
RICHLAND AND LAWRENCE HAS EXPIRED.

HOWEVER...STORMS ARE EXPECTED TO REDEVELOP TOWARDS DAYBREAK...SO BE
ALERT TO THE CHANGING WEATHER CONDITIONS.

BYRD
Special weather statement, May 22, 11:09 PM CDT, 54 minutes before
ILZ066>068-071>073-230500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1109 PM CDT FRI MAY 22 1998

...TORNADO WATCH HAS EXPIRED...

THE TORNADO WATCH FOR EFFINGHAM...JASPER...CRAWFORD...CLAY...
RICHLAND AND LAWRENCE HAS EXPIRED.

HOWEVER...STORMS ARE EXPECTED TO REDEVELOP TOWARDS DAYBREAK...SO BE
ALERT TO THE CHANGING WEATHER CONDITIONS.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:56 PM CDTTornado WarningILXChristian34 min
May 22, 10:32 PM CDTSevere Thunderstorm WarningILXChristian, Moultrie, Shelby43 min
May 22, 11:27 PM CDTSevere Thunderstorm WarningILXCumberland33 min
May 23, 2:35 AM CDTSevere Thunderstorm WarningILXMacon, Piatt40 min
May 23, 3:04 AM CDTSevere Thunderstorm WarningILXChampaign41 min
May 23, 4:34 AM CDTSevere Thunderstorm WarningILXPiatt41 min
May 23, 5:19 AM CDTSevere Thunderstorm WarningILXDouglas41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.